advertisement
Question
Posted by: David | 2010/06/01

ADHD MEDICATIONS QUERY

Beginning March 2010 I was diagnosed with ADHD by Psychiatrist. I am a male 45 years of age and weighing 85 kg who doesn''t smoke or drink. I participate and enjoy Scuba Diving.

My Medication given was Cymbalta 60 mg taken at night (for 12 months) and Straterra 25 mg taken at 07h00 in the morning. Within the first day I noticed some improvements but had to work through some side effects one being tiredness and constipation which I did. After about 3 weeks it seemed that the Straterra was not working and so the Dr moved me to Straterra 40mg. What a change for the better. I never in my life felt so good - focussed, tasks seemed easier to do, I read my first book complete in about 40 years. It was amazing feelings but of short duration. I presume a side effect of that was I was so drowsy at work - by 11h00 I could not keep my eyes open. At 14h00 same thing and this continued for 3 weeks - strange though it was not happening everyday.

My meds was changed to Concerta 18 mg for a week, slight headache for a day was my only side effect, but what a terrible week in that i felt I was back to square one. The dosage was increased to 36mg for a week, no side effects, no results (comparing to how I felt on Straterra) and once again the meds was increased to 54 mg. I have been on 54mg for 3 days and still no difference.

Am I to hasty seeing that I have tasted a side of life I''ve never knew existed?

Thank you

DB

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hmm. ADHD in children is still a controversial topic in some quarters, but its diagnosis and management has become reasonably clear over a number of years. ADHD in adults is less clear, though I have seen some good scientific and other studies suggesting that it is worth recognizing and treating - but there is less clear evidence and consensus on diagnosis and tratment than in other areas.
The initial response you describe to Strattera is interesting, and suggests the diagnosis was correct. But oddly short-lasting, which must be really disappointing.
I see the most common side-effects of Strattera are nausea and constipation, perhaps difficulties getting to sleep and staying asleep. I don't see the sort of major sleepiness you describe, as commonly described by those taking it. Dizziness, and some sexual problem side-effects are described, too. Interations with a range of other drugs can be problematic.
Now you say that when changed to Concerta you've had no troublesome side-effects, but have noticed no benefits, either. The fact that you did have, albeit short-lived, a good response to Strattera suggests that it should be possible to achieve a more stable good reaction of that type.
From this distance, I can't figure out where this problem lies. There might perhaps be another diagnosis at work AS WELL as the adult ADHD, though Strattera isn't generally helpful in other conditions. I think you an only return to your treating doctor for a more detailed discussion of this range of your experiences, and a review of what is most likely to be most helpful for you. I wish I had better suggestions that occur to me.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010/06/01

Hmm. ADHD in children is still a controversial topic in some quarters, but its diagnosis and management has become reasonably clear over a number of years. ADHD in adults is less clear, though I have seen some good scientific and other studies suggesting that it is worth recognizing and treating - but there is less clear evidence and consensus on diagnosis and tratment than in other areas.
The initial response you describe to Strattera is interesting, and suggests the diagnosis was correct. But oddly short-lasting, which must be really disappointing.
I see the most common side-effects of Strattera are nausea and constipation, perhaps difficulties getting to sleep and staying asleep. I don't see the sort of major sleepiness you describe, as commonly described by those taking it. Dizziness, and some sexual problem side-effects are described, too. Interations with a range of other drugs can be problematic.
Now you say that when changed to Concerta you've had no troublesome side-effects, but have noticed no benefits, either. The fact that you did have, albeit short-lived, a good response to Strattera suggests that it should be possible to achieve a more stable good reaction of that type.
From this distance, I can't figure out where this problem lies. There might perhaps be another diagnosis at work AS WELL as the adult ADHD, though Strattera isn't generally helpful in other conditions. I think you an only return to your treating doctor for a more detailed discussion of this range of your experiences, and a review of what is most likely to be most helpful for you. I wish I had better suggestions that occur to me.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement